Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 20, NWS Austin/San Antonio, TX

August 30, 2022Maverick County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 30, 2022, 9:53 AM CDT for Maverick County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2022, 9:53 AM CDT (14:53 UTC)
Expired
Aug 30, 2022, 1:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 61 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 12:00 PM CDTFLASH FLOOD2 Se Eagle Pass, TXTXDOT WEBSITE SHOWS 1021 EL INDIO HWY IS CLOSED JUST NW OF MEMO ROBINSON DR. DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 127 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

630 
WGUS54 KEWX 301453
FFWEWX
TXC323-301800-
/O.NEW.KEWX.FF.W.0020.220830T1453Z-220830T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
953 AM CDT Tue Aug 30 2022

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  West Central Maverick County in south central Texas...

* Until 100 PM CDT.

* At 953 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Eagle Pass, Chula Vista, Radar Base, Rosita, Elm Creek, Siesta 
  Acres, Fabrica, Seco Mines, Las Quintas Fronterizas and Eidson 
  Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2883 10057 2888 10057 2888 10048 2883 10043
      2871 10041 2864 10045 2864 10047 2866 10048
      2866 10050 2871 10051 2874 10051 2876 10052
      2876 10053 2880 10053 2883 10055

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MORRIS
1 follow-up statement
391 
WGUS74 KEWX 301556
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
1056 AM CDT Tue Aug 30 2022

TXC323-301800-
/O.CON.KEWX.FF.W.0020.000000T0000Z-220830T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maverick TX-
1056 AM CDT Tue Aug 30 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM CDT THIS 
AFTERNOON FOR WEST CENTRAL MAVERICK COUNTY...

At 1056 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 3 and 5 inches of rain 
have fallen. Additional rainfall amounts up to 1 inch are possible 
in the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Eagle Pass, Chula Vista, Radar Base, Rosita, Elm Creek, Siesta 
  Acres, Fabrica, Seco Mines, Las Quintas Fronterizas and Eidson 
  Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 2883 10057 2888 10057 2888 10048 2883 10043
      2871 10041 2864 10045 2864 10047 2866 10048
      2866 10050 2871 10051 2874 10051 2876 10052
      2876 10053 2880 10053 2883 10055

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MORRIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 6:45 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 30, 6:45 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
645 AM CDT Tue Aug 30 2022

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 156 AM CDT Tue Aug 30 2022

The highlight of the short term period will be the potential for
locally heavy rainfall as scattered to numerous showers and
thunderstorms develop across the region.

Current WV and upper level analysis depicts an area of low pressure
associated with the ongoing showers and storms across a good portion
of central into west TX. This system will continue to move southeast
through this morning and will be one source for precipitation
throughout the day. The other source, in combination with PWATs from
1.8 to 2.2 inches already in place across the region, will be an
upper level inverted trough currently situated over Louisiana and
the Upper Texas Coast. The forcing from these two upper level
features in addition to diurnal heating should result in the
development of scattered to numerous thunderstorms throughout the
day. WPC has upgraded to a slight risk for excessive rainfall in
their Day 1 outlook across the western portion of the CWA due to the
potential for multiple rounds of heavy rainfall today in combination
with recent rainfall from the past couple of weeks. The remainder of
the CWA is under a marginal risk due to the potential for minor
flooding with slow moving and/or training storms.

Shower and thunderstorm coverage is expected to diminish significantly
around 00Z this evening, though activity may continue into Wednesday
across the Rio Grande Plains as the upper level low lingers across
northern Mexico. Additional development is expected to blossom
through the day Wednesday across the CWA, though slightly greater
coverage of showers and storms is expected across central and western
portions of the CWA as the upper level slow begins to slowly pull
west. This is reflected in the Day 2 ERO as much of the CWA with the
exception of the Coastal Plains is under a marginal risk for
excessive rainfall.

As far as QPF goes, the HREF 48-hour probability-matched mean ending
00Z Wednesday evening depicts the potential for widespread totals in
the 1-2 inch range with higher totals in the 3-5 inch range possible
across the Rio Grande Plains. Expect high temperatures on average to
be a few degrees below normal due to the increased moisture and
cloud cover.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 156 AM CDT Tue Aug 30 2022

The upper level low over West Texas today retrogrades west into
northwest Mexico Wednesday with ridging expanding east through the
Texas Panhandle and Oklahoma. This is temporary, as models are in
good agreement with left over vorticity across West Central Texas
combining into a short-wave trough eroding the ridge across North
Texas and Oklahoma on Thursday, then expanding the new trough axis
southwest into South Central Texas Friday.

Elevated moisture content will remain pooled over much of the region
through much of the extended forecast, with precipitable water
values forecast to be in the 1.8-2.3 range, above the CFSR 90th
percentile. Earlier runs of the ECMWF and Canadian had indicated the
possibility of much lower moisture water content moving into the
region Friday and Saturday, but recent runs have backed off this. It
appears chances will remain good for daily scattered showers and
thunderstorms Thursday through Saturday given the elevated moisture
pool and weakness aloft. Mesoscale influences, and a diffuse cold
front Friday, could come into play as well. There is the potential
for some pockets of locally heavy rainfall, with models keying on
Friday.

Better confidence exists this morning with respect to the tropical
wave in the western Caribbean Sea. As thought yesterday, the GFS was
too aggressive with a vorticity maximum spinning off the Central
American Gyre and development of a tropical cyclone. Recent runs of
the GFS and it's ensemble members have backed way off this and are
now in agreement with the ECMWF and Canadian ensembles that the
tropical wave combines with a broad trough over the northeast Gulf
and advances west as a weak inverted trough into the Mexico and
Texas coasts over the weekend. This, in combination with the mid and
upper level weakness, should continue rain chances Sunday and Monday
across South Central Texas. The National Hurricane Center has ended
the outlooked area in the northwest Caribbean Sea.

&&

.AVIATION...
(12Z TAFS)
Issued at 645 AM CDT Tue Aug 30 2022

MVFR cigs will prevail at the I-35 terminals through this morning
and return early Wednesday morning. MVFR to IFR conditions will be
possible this morning at KDRT as a line of thunderstorms slowly moves
from west to east. Otherwise, shower and eventually thunderstorm
coverage should begin to increase into the afternoon hours across the
remainder of south-central Texas. Exact timing of showers and storms
at terminals is difficult to pin down due to their forecasted
scattered nature, so for now we will continue with VCSH/VCTS mention
in the TAFs and add TEMPOs as needed once we see some development in
real time. Shower and thunderstorm coverage should diminish around
00Z this evening for most locations, but coverage could linger near
KDRT through the period. Winds will mostly be light with the possible
exception of gusty and erratic winds in and around storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              90  74  93  75 /  70  40  60  40
Austin Bergstrom Intl Airport  89  74  92  75 /  70  30  60  40
New Braunfels Muni Airport     90  74  93  74 /  70  40  60  30
Burnet Muni Airport            88  72  90  73 /  70  40  70  40
Del Rio Intl Airport           90  74  87  75 /  70  60  70  50
Georgetown Muni Airport        88  74  91  74 /  70  40  60  40
Hondo Muni Airport             92  74  90  74 /  70  50  60  30
San Marcos Muni Airport        90  74  93  74 /  70  40  60  30
La Grange - Fayette Regional   89  74  90  74 /  70  30  50  30
San Antonio Intl Airport       90  75  90  76 /  70  40  60  30
Stinson Muni Airport           91  76  92  76 /  70  40  60  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...Gale
Long-Term...76
Aviation...Gale
Hazardous weather outlook, Aug 30, 3:10 AM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
310 AM CDT Tue Aug 30 2022

TXZ171>173-183>194-202>209-217>225-228-310815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
310 AM CDT Tue Aug 30 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered to numerous showers and thunderstorms are expected
across all of south central Texas today, and across the Rio Grande
Plains through tonight. Quick, heavy rainfall with isolated
totals over two inches could lead to minor flooding, especially
across the Rio Grande Plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous showers and thunderstorms will be possible
Wednesday through Friday. A few spots could see heavy rain totals
over two inches, leading to isolated flooding potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 30, 7:12 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 AM CDT TUE AUG 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     FLASH FLOOD      7 ENE UTOPIA            29.67N 99.42W
08/30/2022                   BANDERA            TX   LAW ENFORCEMENT

            WATER REPORTED OVER THE ROAD AT F.M. 470 AND
            SECO CREEK.

&&

JR
Local storm report, Aug 30, 8:43 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
843 AM CDT TUE AUG 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 AM     FLASH FLOOD      1 NNW DEL RIO           29.38N 100.90W
08/30/2022                   VAL VERDE          TX   PUBLIC

            SOCIAL MEDIA POST SHOWING FLOODED ROADWAY AT
            THE INTERSECTION OF VETERANS BOULEVARD AND
            10TH STREET IN DEL RIO.

&&

EMP
Local storm report, Aug 30, 8:51 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
851 AM CDT TUE AUG 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 AM     FLASH FLOOD      2 NW DEL RIO            29.39N 100.92W
08/30/2022                   VAL VERDE          TX   LAW ENFORCEMENT

            THE DEL RIO POLICE REPORTS SEVERAL FLOODED
            ROADWAYS IN THE CITY OF DEL RIO.

&&

EMP
Local storm report, Aug 30, 9:09 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
909 AM CDT TUE AUG 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     FLASH FLOOD      1 S CAMP WOOD           29.65N 100.01W
08/30/2022                   REAL               TX   LAW ENFORCEMENT

            THE TEXAS DEPARTMENT OF TRANSPORTATION HAS
            CLOSED STATE HIGHWAY 55 SOUTH OF CAMP WOOD
            DUE TO FLOODING.

&&

EMP
Local storm report, Aug 30, 9:17 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
917 AM CDT TUE AUG 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     FLASH FLOOD      4 NW BARKSDALE          29.77N 100.08W
08/30/2022                   EDWARDS            TX   LAW ENFORCEMENT

            THE EDWARDS COUNTY SHERIFFS OFFICE REPORTS
            SEVERAL LOW WATER CROSSINGS ARE FLOODED AND
            IMPASSABLE NEAR BARKSDALE ALONG STATE
            HIGHWAY 55.

&&

EMP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:52 AM CDTAreal Flood AdvisoryEWXVal Verde2 hr
Aug 30, 4:22 AM CDTAreal Flood AdvisoryEWXBandera76 min
Aug 30, 5:08 AM CDTAreal Flood AdvisoryEWXEdwards, Real2 hr
Aug 30, 5:38 AM CDTFlash Flood Warning Considerable damage threatEWXBandera3 hr
Aug 30, 5:44 AM CDTAreal Flood AdvisoryEWXVal Verde24 min
Aug 30, 6:08 AM CDTFlash Flood Warning Considerable damage threatEWXVal Verde93 min
Aug 30, 6:39 AM CDTAreal Flood AdvisoryEWXEdwards, Real2 hr
Aug 30, 6:45 AM CDTAreal Flood AdvisoryEWXLlano2 hr
Aug 30, 7:11 AM CDTFlash Flood Warning Considerable damage threatEWXBandera79 min
Aug 30, 7:18 AM CDTAreal Flood AdvisoryEWXKinney3 hr
Aug 30, 7:41 AM CDTFlash Flood Warning Considerable damage threatEWXVal Verde109 min
Aug 30, 7:47 AM CDTFlash Flood Warning Considerable damage threatEWXEdwards, Kinney, Real, Uvalde5 hr
Aug 30, 8:26 AM CDTFlash Flood Warning Considerable damage threatEWXBandera3 hr
Aug 30, 8:52 AM CDTAreal Flood AdvisoryEWXMaverick3 hr
Aug 30, 9:09 AM CDTFlash Flood Warning Considerable damage threatEWXMaverick3 hr
Aug 30, 9:23 AM CDTAreal Flood AdvisoryEWXKinney3 hr
Aug 30, 9:27 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Aug 30, 10:07 AM CDTFlash Flood Warning Considerable damage threatEWXKinney3 hr
Aug 30, 10:43 AM CDTFlash Flood Warning Considerable damage threatEWXMaverick3 hr
Aug 30, 10:59 AM CDTAreal Flood AdvisoryEWXMaverick3 hr
Aug 30, 11:27 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell3 hr
Aug 30, 12:17 PM CDTFlash Flood Warning Considerable damage threatEWXMaverick3 hr
Aug 30, 12:23 PM CDTAreal Flood AdvisoryEWXTravis, Williamson3 hr
Aug 30, 12:24 PM CDTAreal Flood AdvisoryEWXUvalde, Zavala6 hr
Aug 30, 12:42 PM CDTAreal Flood AdvisoryEWXBastrop, Fayette, Lee2 hr
Aug 30, 12:45 PM CDTAreal Flood AdvisoryEWXGuadalupe2 hr
Aug 30, 12:53 PM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Real, Uvalde3 hr
Aug 30, 1:00 PM CDTAreal Flood AdvisoryEWXWilliamson2 hr
Aug 30, 1:28 PM CDTFlash Flood Warning Considerable damage threatEWXWilliamson3 hr
Aug 30, 1:54 PM CDTSpecial Weather StatementEWXBurnet51 min
Aug 30, 1:58 PM CDTAreal Flood AdvisoryEWXBexar, Guadalupe2 hr
Aug 30, 2:15 PM CDTAreal Flood AdvisoryEWXBurnet2 hr
Aug 30, 2:44 PM CDTAreal Flood AdvisoryEWXMaverick3 hr
Aug 30, 2:48 PM CDTAreal Flood AdvisoryEWXWilson117 min
Aug 30, 2:49 PM CDTAreal Flood AdvisoryEWXKinney3 hr
Aug 30, 3:07 PM CDTSpecial Weather StatementEWXAtascosa38 min
Aug 30, 3:16 PM CDTAreal Flood AdvisoryEWXBlanco, Llano3 hr
Aug 30, 3:22 PM CDTAreal Flood AdvisoryEWXAtascosa113 min
Aug 30, 3:24 PM CDTAreal Flood AdvisoryEWXMaverick3 hr
Aug 30, 4:12 PM CDTAreal Flood AdvisoryEWXWilliamson108 min
Aug 30, 5:02 PM CDTAreal Flood AdvisoryEWXMedina118 min
Aug 30, 5:30 PM CDTAreal Flood AdvisoryEWXBandera, Medina, Real, Uvalde3 hr
Aug 30, 6:00 PM CDTFlash Flood Warning Considerable damage threatEWXBandera, Real3 hr
Aug 30, 6:07 PM CDTAreal Flood AdvisoryEWXGillespie, Llano113 min
Aug 30, 6:23 PM CDTAreal Flood AdvisoryEWXKerr2 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.